Alert archive / North Carolina / Flash Flood Warnings in 2008
Flash Flood Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 28, 2008, 11:34 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2008, 11:34 PM EDT (03:34 UTC)
- Expired
- Jul 29, 2008, 2:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 290334
FFWMRX
NCC039-043-290630-
/O.NEW.KMRX.FF.W.0003.080729T0334Z-080729T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 PM EDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...MURPHY...ANDREWS...
CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...
THIS INCLUDES THE CITY OF HAYESVILLE...
* UNTIL 230 AM EDT
* AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VIOLET...
UNAKA...TOPTON...MARBLE AND HIAWASSE DAM.
THUNDERSTORMS MOVING ACROSS THE WARNED AREA HAVE GENERATED TWO TO
THREE INCHES OF RAINFALL. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO
INCHES IS POSSIBLE IN THE WARNED AREA. THE HEAVIEST RAINFALL HAS
OCCURRED ALONG THE HIWASSEE RIVER AND WILL SCOTT CREEK.
IF YOU ARE IN THE MOUNTAINS...REMEMBER THAT MOUNTAIN STREAMS FLOW
FAST, AND THE WATER CAN RISE WITHOUT WARNING. GET AWAY FROM MOUNTAIN
STREAMS NOW AND MOVE TO HIGHER GROUND IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION. IF YOU HEAR A SUDDEN ROARING SOUND UPSTREAM...GET OUT OF
THE WATER NOW THE FLOOD WAVE MAY BE UPON YOU.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3499 8432 3522 8429 3527 8422 3524 8418
3524 8413 3529 8403 3524 8400 3521 8396
3524 8385 3524 8373 3525 8370 3514 8372
3515 8365 3499 8351
$$
MJB1 follow-up statement
000
WGUS74 KMRX 290514
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 AM EDT TUE JUL 29 2008
NCC039-043-290630-
/O.CON.KMRX.FF.W.0003.000000T0000Z-080729T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE NC-CLAY NC-
114 AM EDT TUE JUL 29 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR CLAY
AND CHEROKEE COUNTIES...
AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE RAIN SHOWERS PRODUCING POTENTIAL FLASH FLOODING OVER THE
WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ANDREWS...MURPHY...AND HAYESVILLE.
THUNDERSTORMS HAD MOVED OUT OF THE AREA, BUT A FEW RAIN SHOWERS
PERSIST. ONLY MINOR AMOUNTS OF RAIN ARE EXPECTED TO CONTINUE THROUGH
230 AM, BUT RUNOFF FROM PREVIOUS RAINS WILL CONTINUE TO ENTER
STREAMS AND URBANIZED AREAS.
SEVERAL RAIN GAGES REPORTED OVER AND INCH OF RAIN IN LESS THAN TWO
HOURS, BUT DOPPLER RADAR RAIN ESTIMATES GO AS HIGH AS THREE INCHES
IN ABOUT THREE HOURS.
DO NOT DRIVE WHERE WATER IS COVERING THE ROAD. IT IS LIKELY DEEPER
THAN IT APPEAR. LESS THAN A FOOT OF RUNNING WATER CAN WASH AWAY MOST
CARS AND TRUCKS. IF YOU COME TO A FLOODED OR CLOSED ROAD, TURN
AROUND DONT DROWN
LAT...LON 3499 8432 3522 8429 3527 8422 3524 8418
3524 8413 3529 8403 3524 8400 3521 8396
3524 8385 3524 8373 3525 8370 3514 8372
3515 8365 3499 8351
$$
BBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:00 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 28, 10:00 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1000 PM EDT MON JUL 28 2008 .DISCUSSION...THUNDERSTORMS SLOWLY WEAKENING ACROSS THE REGION THIS EVENING...THOUGH MAY CONTINUE TO HAVE A FEW STORMS OVER THE AREA THROUGHOUT THE NIGHT. SOME CLEARING EXPECTED OVER THE MRX CWA AS THE STORMS DISSIPATE. THE CLEARING SKIES COMBINED WITH THE RECENT RAINS AND LIGHT WINDS...MAY ALLOW SOME PATCHY FOG TO FORM TOWARDS MORNING. ALL HANDLED WELL IN THE CURRENT FORECAST...WILL UPDATE LATER TO ADJUST PRECIP WHERE STORMS HAVE EXITED AN AREA. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 94 73 91 72 / 20 20 30 40 40 KNOXVILLE AIRPORT, TN 69 92 71 88 70 / 20 20 20 50 50 OAK RIDGE, TN 69 92 71 88 70 / 20 20 20 50 40 TRI CITIES AIRPORT, TN 64 90 65 87 67 / 20 20 20 60 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Jul 28, 4:12 AM EDT, 19 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 412 AM EDT MON JUL 28 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 412 AM EDT MON JUL 28 2008 /312 AM CDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE LATE WEDNESDAY INTO THURSDAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TG
In the hours before
Local storm report, Jul 28, 8:31 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 3 WSW KNOXVILLE 35.96N 84.00W
07/28/2008 KNOX TN LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN IN AND AROUND THE
KINGSTON PIKE AREA AND WEST HILLS AREA.
&&
FERRELLSpecial weather statement, Jul 28, 8:56 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 856 PM EDT MON JUL 28 2008 TNZ071-072-086-087-290130- BLOUNT SMOKY MOUNTAINS-NORTHWEST MONROE-NW BLOUNT-SOUTHEAST MONROE- 856 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING SOUTHERN BLOUNT AND EASTERN MONROE COUNTIES... AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF TAPOCO...MOVING EAST AT 21 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DGS
Special weather statement, Jul 28, 9:14 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 914 PM EDT MON JUL 28 2008 NCZ060-290200- CHEROKEE- 914 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING CHEROKEE COUNTY... AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF MCCAYSVILLE...MOVING EAST AT 12 MPH. THIS STORM WILL BE NEAR... MURPHY BY 1000 PM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DGS
Special weather statement, Jul 28, 9:33 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 933 PM EDT MON JUL 28 2008 TNZ082-083-290215- BLEDSOE-RHEA- 933 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING BLEDSOE AND RHEA COUNTIES... AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIKEVILLE...MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE NEAR... PIKEVILLE BY 840 PM CDT. DAYTON BY 1015 PM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DGS
Local storm report, Jul 28, 10:03 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1003 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG 13 WSW MURPHY 35.02N 84.24W
07/28/2008 CHEROKEE NC LAW ENFORCEMENT
ONE TREE DOWN IN THE SOUTHWEST PART OF THE COUNTY.
0945 PM TSTM WND DMG 4 SE MURPHY 35.05N 83.98W
07/28/2008 CHEROKEE NC LAW ENFORCEMENT
ONE TREE DOWN IN THE SOUTHEAST PART OF THE COUNTY.
&&
FERRELLSpecial weather statement, Jul 28, 10:05 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1005 PM EDT MON JUL 28 2008 NCZ060-061-290245- CHEROKEE-CLAY- 1005 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING CHEROKEE AND CLAY COUNTIES... AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF ANDREWS...MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR... ANDREWS BY 1030 PM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:19 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee | 41 min |
| Jul 28, 9:51 PM EDT | Areal Flood Advisory | MRX | Cherokee, Clay | 114 min |
Nearby
Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.